This article is not for those with a weak stomach. Because Stevens-Johnson Syndrome is an ugly and sometimes deadly disease. But if you are on Dilantin or Lamictal, I urge you to read this information.
Often, signs of Stevens-Johnson Syndrome begin with flu-like symptoms, followed by a painful red or purplish rash that spreads or blisters, eventually causing the top layer of your skin to die and shed. Treatment focuses on eliminating the underlying cause, controlling symptoms and minimizing complications.
If you have Stevens-Johnson Syndrome, several days before the rash develops, you may experience: fever…sore throat…cough…and burning eyes.
Stevens-Johnson Syndrome requires immediate medical attention. Seek emergency medical care if you experience any of the following signs or symptoms: unexplained widespread skin pain…facial swelling…blisters on your skin and mucous membranes…hives…tongue swelling…a red or purple skin rash that spreads…or shedding of your skin.
The exact cause of Stevens-Johnson Syndrome can’t always be identified. Usually, the condition is an allergic reaction in response to medication, infection or illness. Anticonvulsants like Dilantin and Lamictal can be the culprits which means that complete withdrawal is necessary.
Possible complications of Stevens-Johnson Syndrome include: a secondary skin infection, which can potentially become a life-threatening condition such as sepsis…eye problems…damage to internal organs…and permanent skin damage.
Because it’s difficult to determine exactly which drug may be causing the problem, your doctor may recommend that you stop taking all nonessential medications. And there are no standard recommendations for treating Stevens-Johnson Syndrome.
When a large area of your body is affected, skin grafting — removing skin from one area of your body and attaching it to another — may be necessary to help you heal. But, this treatment is only rarely required.
If the underlying cause of Stevens-Johnson Syndrome can be eliminated and the skin reaction stopped, your skin may begin to grow again within several days. In severe cases, full recovery may take several months.
It’s difficult to prevent an initial attack of Stevens-Johnson Syndrome because the trigger is unknown. However, if you’ve had Stevens-Johnson Syndrome once, and your doctor determined that it was caused by medication, be sure to avoid that medication and others in the same class to prevent another attack.
To subscribe to Epilepsy Talk and get the latest articles by email, simply go to the bottom box of the right column and click on “Sign me up!”